Illinois, 2011

Flash Flooding and Damaging Winds in Illinois, June 17 to 18, 2011

June 17 to 18, 2011 · NWS LSX · 11 events in 9 counties and zones

Thunderstorm complex developed along a warm front over the forecast area. There were several reports of damaging winds and flash flooding with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorm complex developed along a warm front over the forecast area. There were several reports of damaging winds and flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 17, 11:41 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 17, 11:41 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1241 AM CDT SAT JUN 18 2011

.UPDATE...
/934 PM CDT FRI JUN 17 2011/

THUNDERSTORM DEVELOPMENT HAS BEEN SUPPRESSED SO FAR THIS EVENING
BY WEAK SUBSIDENCE IN WAKE OF MCS EARLIER TODAY. TOP AND SGF 00Z
SOUNDINGS SHOWED A DECENT CAP AROUND 650MB. THINK THIS WILL CHANGE
THE NEXT FEW HOURS AS SHORTWAVE TROUGH NOW OVER EASTERN OK MOVES
NORTHEASTWARD. RUC AND OTHER MODELS CONTINUE TO SHOW LOW LEVEL
MOISTURE CONVERGENCE INCREASING ACROSS CENTRAL MISSOURI INTO
SOUTHERN ILLINOIS BY 06Z ON THE NOSE OF A BROAD 40KT LOW LEVEL
JET. THIS CONVERGENCE WILL SHIFT ESEWD THROUGH THE NIGHT...SO HAVE
INCREASED POPS TO LIKELY OVER MUCH OF THE SOUTHERN TWO-THIRDS OF
THE CWA. DEVELOPING MCS WILL LIKELY MOVE ALONG WARM FRONT NOW
EXTENDING ALONG A EMP-VIH-CGI LINE.  MUCAPES WILL REMAIN NEAR 2000
J/KG AND EFFECTIVE SHEAR AROUND 30KTS...SO THERE MAY STILL BE A
FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL
OVERNIGHT. THE STORMS WILL ALSO HAVE VERY HEAVY RAINFALL RATES
WITH PWATS NEAR 2 INCHES AND DEEP WARM CLOUD LAYERS.

BRITT

&&

.DISCUSSION...
/314 PM CDT FRI JUN 17 2011/

THIS WILL BE A SHORTENED DISCUSSION THIS AFTERNOON AS WE ARE
DEALING WITH THE EXITING MCS.

MCS COMPLEX DEVELOPED OVER CENTRAL MO THIS MORNING AND CHARGED
EASTWARD ACROSS FORECAST AREA WITH SOME SCATTERED SEVERE WEATHER
REPORTS.

AS FOR THIS WEEKEND...MODELS CONTINUE TO BE ALL OVER THE PLACE WITH
THIS SYSTEM AND EXACT LOCATION OF WHERE STORMS DEVELOP. WILL GO WITH
A BLEND OF THE MODELS.

SOME SCATTERED STORMS STILL POSSIBLE THIS EVENING IN WAKE OF
MCS...BUT STILL EXPECT ANOTHER MCS TO DEVELOP ON NOSE OF LOW LEVEL
JET...BUT NOT SURE OF EXACT LOCATION. NAM HAS IT DEVELOP OVER
SOUTHWEST MO WHILE GFS/RUC ARE SLIGHTLY FURTHER TO THE NORTH TOWARDS
CENTRAL MO. FOR NOW WILL KEEP BEST CHANCES ALONG AND NORTH OF I-70
AFTER 06Z.

ON SATURDAY...WILL SEE SOME LINGERING STORMS...SLOWLY EXITING BY
MIDDAY...WITH MOST OF THE AREA SEEING DRY CONDITIONS FOR THE
AFTERNOON HOURS. HIGH TEMPS WILL DEPEND ON CLOUD COVER...STORMS AND
WHERE ACTIVITY MOVES THROUGH. FOR NOW HAVE HIGHS IN THE UPPER 80S TO
LOW 90S.

WITH WARM FRONT LINGERING OVER SOUTHERN MO...EXPECT ANOTHER MCS TO
DEVELOP SATURDAY NIGHT AND SLIDE ACROSS NORTHERN HALF OF MO AND INTO
IL. THIS SYSTEM TO EXIT ON SUNDAY MORNING...WITH WARM FRONT FINALLY
MAKING A PUSH TO THE NORTH AS MAIN AREA OF LOW PRESSURE STRENGTHENS
OVER KS AND LIFTS NORTHWARD A BIT...PUTTING FORECAST AREA IN WARM
SECTOR. SO WILL SEE TEMPS IN THE LOW TO MID 90S SUNDAY AND MONDAY
WITH HEAT INDICES APPROACHING 100 AT TIMES.

AS FOR EXTENDED...NO MAJOR CHANGES FROM YESTERDAY AS MAIN WEATHER
SYSTEM BEGINS TO APPROACH THE AREA WITH STORMS ON THE INCREASE OVER
NORTHWESTERN MO MONDAY NIGHT WITH BEST CHANCES IN OUR AREA TUESDAY
THROUGH WEDNESDAY NIGHT BEFORE COMING TO AN END AS COLD FRONT EXITS
THE REGION. TEMPS TO DROP BACK TO NEAR NORMAL FOR THE MIDDLE PART OF
NEXT WEEK...WITH EVEN SLIGHTLY BELOW NORMAL TEMPS FOR THE LAST PART
OF THE WORK WEEK.

BYRD

&&

.AVIATION...
/1227 AM CDT SAT JUN 18 2011/

THUNDERSTORMS REMAIN THE PRIMARY PROBLEM FOR TONIGHT. CLUSTER OF
STORMS OVER WEST CENTRAL ILLINOIS IS SAGGING SLOWLY SOUTH-
SOUTHEAST AND WILL CONTINUE TO AFFECT AREAS OF SOUTHWEST ILLINOIS
FOR THE NEXT FEW HOURS. IN THE MEAN TIME...ANOTHER COMPLEX OF
STORMS IS GETTING ORGANIZED OVER EASTERN KANSAS AND IT LOOKS LIKE
THIS COMPLEX SHOULD CONTINUE MOVING EAST TONIGHT...EVENTUALLY
AFFECTING CENTRAL AND EASTERN MISSOURI BETWEEN 09Z AND 13Z. TRENDS
AFTER 13Z ARE UNCERTAIN AND WILL BE WHOLLY DEPENDENT ON HOW
STORMS DEVELOP AND MOVES ACROSS THE AREA.

SPECIFICS FOR KSTL...

THINK THE COMPLEX OF THUNDERSTORMS OVER SOUTHWEST ILLINOIS WILL
SKIRT EAST OF THE TERMINAL...BUT THE SECOND COMPLEX OF STORMS OVER
EASTERN KANSAS IS PICKING UP SPEED AND GETTING BETTER ORGANIZED.
THINK THIS WILL BE THE MAIN THREAT AT LAMBERT TONIGHT...MOST
LIKELY AFTER 10Z. UNTIL THEN...WIDELY SCATTERED THUNDERSTORMS WILL
CONTINUE TO DRIFT IN THE VICINITY OF THE TERMINAL. FORECAST TRENDS
AFTER 13Z-14Z ARE VERY UNCERTAIN AND ARE DEPENDENT ON HOW THE
STORMS AFFECT THE AREA THIS MORNING.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 17, 8:40 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
940 PM CDT FRI JUN 17 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-181200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
940 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY OVER MUCH OF THE AREA TONIGHT. A FEW OF
THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. IN ADDITION...
THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY DOWNPOURS.

MAJOR RIVER FLOODING IS OCCURRING AT POINTS ON THE MISSISSIPPI
RIVER NORTH OF ST LOUIS. PLEASE SEE THE MISSISSIPPI RIVER FLOOD
STATEMENT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH
SATURDAY NIGHT...AND A FEW OF THESE STORMS MAY BE SEVERE.  BY
SUNDAY...THE CHANCE OF STORMS WILL SHIFT INTO NORTHERN MISSOURI
AND CENTRAL ILLINOIS.

THUNDERSTORMS WILL OVERSPREAD THE ENTIRE AREA ONCE AGAIN EARLY
TUESDAY MORNING THROUGH WEDNESDAY NIGHT AS A COLD FRONT PUSHES
INTO THE MISSISSIPPI VALLEY.

MAJOR RIVER FLOODING IS FORECAST TO CONTINUE AT POINTS ON THE
MISSISSIPPI RIVER NORTH OF ST LOUIS. MAJOR RIVER FLOODING IS
FORECAST TO BEGIN ON THE ILLINOIS RIVER AT HARDIN LATE FRIDAY
NIGHT. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NECESSARY TONIGHT.

BRITT

In the hours before

Local storm report, Jun 17, 6:40 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
740 PM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       COLUMBIA                38.46N  90.23W
06/17/2011  M2.35 INCH       MONROE             IL   TRAINED SPOTTER

            HEAVY RAIN RECEIVED EARLIER IN THE AFTERNOON. EVENT
            TIME IS THE APPROXIMATE END TIME OF THE EVENT.

&&

CARNEY
Special weather statement, Jun 17, 11:23 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1223 AM CDT SAT JUN 18 2011

ILZ058>060-180600-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-
1223 AM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE...
NORTHWESTERN MONTGOMERY AND NORTHERN MACOUPIN COUNTIES UNTIL 100 AM
CDT...

AT 1221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ATHENSVILLE...OR 15 MILES EAST OF WHITE
HALL...MOVING EAST AT 20 MPH.  A SECOND STRONG THUNDERSTORM WAS NEAR
AUBURN THAT WAS MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VIRDEN...
  PALMYRA...
  GIRARD...
  FARMERSVILLE...
  WHITE OAK...
  SCOTTVILLE...
  HETTICK...
  MODESTO...
  NILWOOD...
  STANDARD CITY...
  WAGGONER...
  HARVEL...

THESE STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT

The radar

The Lincoln radar (KILX), 88 km away, was scanning. The volume nearest the first event began at 05:44 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Macoupin

When
June 17, 11:45 PM CST
Where
Macoupin County, 8 mi W of Virden
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.500, -89.920

Thunderstorm winds blew down numerous tree limbs.

Flash Flood, Montgomery

When
June 18, 3:00 AM CST to 12:00 PM CST
Where
Montgomery County, 7.23 mi WNW of White Oak to 2.62 mi SSW of Litchfield Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.530, -89.700

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Illinois Route 16 about a mile northeast of Irving and viaducts in Hillsboro and Raymond.

Flash Flood, Marion

When
June 18, 4:30 AM CST to 10:00 AM CST
Where
Marion County, 1.76 mi ESE of Hickory Hill to 4.08 mi NNE of Omega Forbes Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.470, -88.700

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded some of which had one to two feet of water over them. Several cars were stranded in the flood waters. No injuries were reported.

Thunderstorm Wind, Adams

When
June 18, 4:40 AM CST
Where
Adams County, 1.77 mi S of Quincy to 1.67 mi NNW of Quincy
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.904, -91.398

Thunderstorm winds uprooted a couple of trees and knocked down some power lines in town. On large tree landed on an unoccupied truck destroying it.

Flash Flood, Clinton

When
June 18, 4:45 AM CST to 7:00 AM CST
Where
Clinton County, 2.23 mi NW of Carlyle to 1.77 mi E of Beckemeyer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.642, -89.400

Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads in Carlyle were flooded.

Flash Flood, Macoupin

When
June 18, 5:00 AM CST to 12:00 PM CST
Where
Macoupin County, 2.98 mi SW of Palmyra to 4.36 mi E of Mc Vey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.400, -90.040

Up to three inches of rain fell in a short amount of time causing flash flooding. Numerous roads around the Virden area were flooded.

Thunderstorm Wind, Monroe

When
June 18, 5:22 AM CST
Where
Monroe County, 0.52 mi S of Columbia
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.443, -90.201

Thunderstorm Wind, St. Clair

When
June 18, 5:40 AM CST
Where
St. Clair County, 0.66 mi SSE of Mascoutah
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.491, -89.797

Thunderstorm Wind, Washington

When
June 18, 6:18 AM CST
Where
Washington County, Hoyleton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.450, -89.270

Thunderstorm Wind, Fayette

When
June 18, 6:33 AM CST
Where
Fayette County, 2.24 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.838, -89.214

Thunderstorm winds blew down several trees. A couple of the trees fell onto power lines, knocking them down.

Thunderstorm Wind, Fayette

When
June 18, 6:38 AM CST
Where
Fayette County, 0.77 mi SE of Ramsey
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.143, -89.108

Thunderstorm winds blew down several trees around town. A few of the trees fell onto power lines, knocking them down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330780, 332247, 332249, 332253, 332250, 332251, 331404, 331405, 331406, 331407, 332245.